Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 72, NWS Goodland, KS

May 21, 2016Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2016, 8:21 PM CDT for Logan County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2016, 8:21 PM CDT (01:21 UTC)
Expired
May 21, 2016, 9:00 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:58 PM CDTHAIL 1.7515 N Leoti, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS53 KGLD 220121
SVRGLD
KSC109-220200-
/O.NEW.KGLD.SV.W.0072.160522T0121Z-160522T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
  OF WALLACE...OR 18 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTH
  AT 10 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3886 10148 3888 10141 3878 10127 3870 10131
      3870 10148
TIME...MOT...LOC 0121Z 344DEG 9KT 3876 10145 

HAIL...2.75IN
WIND...60MPH
 
$$

007
2 follow-up statements
607 
WWUS53 KGLD 220132
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM CDT SAT MAY 21 2016

KSC109-220200-
/O.CON.KGLD.SV.W.0072.000000T0000Z-160522T0200Z/
LOGAN KS-
832 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...

AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
LEOTI...MOVING SOUTH AT 30 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...THREE INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
         SIDING...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3886 10148 3888 10141 3878 10127 3870 10131
      3870 10148
TIME...MOT...LOC 0131Z 339DEG 25KT 3869 10136 

HAIL...3.00IN
WIND...60MPH
 
$$

007
259 
WWUS53 KGLD 220147
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM CDT SAT MAY 21 2016

KSC109-220200-
/O.CON.KGLD.SV.W.0072.000000T0000Z-160522T0200Z/
LOGAN KS-
847 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...

AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
LEOTI...MOVING SOUTHEAST AT 15 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3879 10141 3888 10141 3878 10127 3870 10131
      3870 10144
TIME...MOT...LOC 0147Z 320DEG 11KT 3870 10138 

HAIL...2.00IN
WIND...60MPH
 
$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:52 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 21, 6:52 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
552 PM MDT SAT MAY 21 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1222 PM MDT Sat May 21 2016

Latest upper air and satellite data place a closed upper level low
over the Pacific Northwest.  Increased upper level moisture is seen
rotating around the base of the closed low.  Over the Desert
Southwest a band of dry air/subsidence was also rotating around the
closed low.  This narrow corridor may not move over the Tri-
State area until later this evening.  To the east an expanse of low
clouds and drizzle continued over the northeast half of the Tri-
State area under a short wave ridge.  At the surface a couple low
pressures were located over Eastern Colorado, one over Denver and the
other developing over Southeast Colorado.  A dry line extended from
near Denver, arcing southeast to the KS/CO border, then curving back
southwest into New Mexico.  East of the dry line a warm front was
slowly moving northeast across the Tri-State area, as evident by the
eroding stratus.

For the rest of the afternoon expect thunderstorms to begin
developing in the 2-3 PM MT time frame along the dry line.  As the
afternoon progresses expect the coverage to increase between the dry
line and the warm front, where the instability axis will be located
over the southern part of the area. Low-level and deep layer shear
also increase through the afternoon, causing storm intensity to
also increase. Storm movement will be to the northeast at 35 MPH,
which is perpendicular to the instability axis. This will serve to
limit the duration/extent of the severe storms. Expect storm
coverage to peak around 5 PM MDT before storms move east of the
area. Meanwhile overcast skies and drizzle are expected to
continue north of the warm front.

Main uncertainty today will be how far north will the warm front
move during the afternoon.  The further north the front moves, the
more of the area will be impacted by severe weather.

Regarding hazards for today, large hail up to baseball size will be
possible with the strongest storms, as well as damaging winds and
tornadoes.  The best window of opportunity for tornadic development
will be from roughly 5 PM to 7 PM MDT, although development may
begin an hour earlier.

This evening severe storm activity should move east of the area
around 9 PM MDT.  During the early evening storms may become
elevated before moving east of the area.  Have the highest chances
for measurable precipitation east of highway 83 where the low levels
will be saturated the deepest and the isentropic lift will be
strongest.  Overnight fog will develop, mainly along and east of
Highway 25.  The lowest visibilities will be around sunrise.  Winds
will turn more to the southeast as a pre-frontal trough moves
through.

Sunday morning fog and drizzle will continue over the east half of
the area.  Mid to late morning the fog will lift and the stratus
will begin to erode as the warm front moves through.  The drizzle
should end by late morning.

Sunday afternoon mixed layer CAPE increases east of a dry line
between of Highway 25 and Highway 83.  Meanwhile an upper level
short wave trough moves over the dry line by mid afternoon, which
should cause storms to begin firing along the dry line.  Storm
motion will again be to the northeast at 35 MPH.  Deep layer shear
will not be as strong as today, but am still expecting severe storms
to develop.  Storm coverage will expand along and east of the dry
line during the latter half of the afternoon.

Regarding hazards for Sunday afternoon, large hail up to ping-pong
ball size is possible, along with damaging winds.  Tornadoes will
also be possible during the last couple hours of the afternoon as 0-
1km shear increases to 25 kts with the strengthening low level
jet.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat May 21 2016

Thunderstorms will linger through Sunday evening then begin to
diminish after midnight as the shortwave trough lifts north.
However...surface cold front will move through overnight so cannot
rule out an isolated shower/thunderstorm through the night.

Southwesterly flow aloft Monday through Wednesday will result in
occasional chances for showers and thunderstorms as a series of
shortwave troughs move through. Currently the area is outlooked
for severe weather by SPC only for Day 4 (Tuesday). The
instability axis will be along and north of a Hill City to Yuma
line with little to no instability south of that area. However the
set up will be similar on Wednesday with the instability axis a
bit further south perhaps. Thursday stands out as the day with the
best upper forcing since the main upper low will be ejecting
across the central Rockies and adjacent plains. Instability for
severe weather may be limited by cloudiness due to low level
easterly flow in place north of the surface front which will be
over southwest Kansas. However given the strong forcing, weak to
moderate instability and strong deep layer shear another round of
severe weather cannot be ruled out on Thursday. The upper low,
and accompanying chances of precipitation, will linger at least
through Friday, then the models diverge next weekend with how fast
to lift it out. All in all, a rather wet pattern can be expected
for the long term period with temperatures near to slightly above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 538 PM MDT Sat May 21 2016

For Kgld...an isolated thunderstorm will be possible near the site
through 03z and put in vcts through that time. Until late evening
southeast winds will be sustained 25 to 30 knot with gusts near 40
knots. From 05z to 13z ifr will drop into the lifr/vlifr
categories. winds will remain sustained in the 19 to 25 knot
range with gusts 27 to 33 knots. At 13z vfr conditions are
expected. by 16z sustained winds will increase to near 25 knots
with gusts between 30 and 35 knots.

For Kmck...mvfr conditions will drop quickly to ifr. At 06z lifr
conditions will begin and continue until 19z. Through this entire
period southeast to south sustained winds will stay in the 15 to
21 knot range with gusts 7 to 8 knots higher.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, May 21, 9:54 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
854 AM MDT SAT MAY 21 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221500-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
854 AM MDT SAT MAY 21 2016 /954 AM CDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES
THIS MORNING.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WEST OF A BREWSTER TO GOVE LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS, HOWEVER A TORNADO CANNOT BE
RULED OUT LATE THIS AFTERNOON INTO EARLY EVENING. ANTICIPATE THE
SEVERE WEATHER TO LAST UNTIL AROUND 9 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING EAST OF KANSAS HIGHWAY 25. LARGE
HAIL...DAMAGING WIND AND AN ISOLATED TORNADO ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANY WEATHER
REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED.

JTL

In the hours before

Local storm report, May 21, 7:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             11 NNW LEOTI            38.63N 101.43W
05/21/2016  E2.50 INCH       WICHITA            KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 21, 7:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 N LEOTI              38.63N 101.36W
05/21/2016  E2.00 INCH       WICHITA            KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 21, 7:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          8 NNW LEOTI             38.59N 101.41W
05/21/2016                   WICHITA            KS   TRAINED SPOTTER

            BRIEF TORNADO

&&

TLYNCH
Local storm report, May 21, 7:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     11 ESE WALLACE          38.83N 101.42W
05/21/2016                   LOGAN              KS   EMERGENCY MNGR

&&

TLYNCH
Local storm report, May 21, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     14 N LEOTI              38.68N 101.38W
05/21/2016                   WICHITA            KS   LAW ENFORCEMENT

&&

TLYNCH
Local storm report, May 21, 8:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             13 SW RUSSELL SPRINGS   38.80N 101.37W
05/21/2016  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:10 PM CDTTornado WarningGLDWichita35 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace50 min
May 21, 7:31 PM CDTFlash Flood WarningGLDLogan, Wichita3 hr
May 21, 7:39 PM CDTTornado WarningGLDLogan, Wallace22 min
May 21, 7:44 PM CDTTornado WarningGLDWichita31 min
May 21, 8:15 PM CDTTornado WarningGLDLogan, Wichita30 min
May 21, 8:43 PM CDTTornado WarningGLDLogan, Wichita39 min
May 21, 8:44 PM CDTSpecial Weather StatementGLDLogan31 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita33 min
May 21, 9:05 PM CDTTornado WarningGLDWichita16 min
May 21, 9:20 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas40 min
May 21, 9:39 PM CDTSevere Thunderstorm WarningGLDLogan34 min
May 21, 10:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas45 min
May 21, 10:32 PM CDTFlash Flood WarningGLDLogan, Wichita6 hr
May 21, 10:46 PM CDTSpecial Weather StatementGLDThomas29 min
May 21, 11:04 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas26 min
May 22, 6:47 PM CDTSpecial Weather StatementGLDLogan28 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningGLDLogan44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.